Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 42, NWS San Angelo, TX

June 12, 2009San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 12, 2009, 6:27 PM CDT for San Saba County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2009, 6:27 PM CDT (23:27 UTC)
Expired
Jun 12, 2009, 7:15 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 139 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:51 PM CDTHAIL 15 Se Algerita, TX
Jun 12, 7:00 PM CDTHAIL 12 W San Saba, TXQUARTER SIZE HAIL REPORTED 2 MILES WEST OF SAN SABA ON HIGHWAY 190.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:29 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 122327
TORSJT
TXC411-130015-
/O.NEW.KSJT.TO.W.0042.090612T2327Z-090613T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES EAST OF
  RICHLAND SPRINGS...OR NEAR RICHLAND SPRINGS...MOVING SOUTHEAST AT
  15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ALGERITA BY 640 PM CDT...
  SAN SABA BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3111 9853 3095 9903 3139 9909 3142 9879
      3139 9876 3142 9875 3142 9872 3140 9869
      3135 9870 3136 9864 3134 9864 3130 9859
      3128 9860 3128 9862 3126 9857 3120 9856
      3116 9850
TIME...MOT...LOC 2327Z 336DEG 14KT 3127 9889

$$
1 follow-up statement
000 
WWUS54 KSJT 122334
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT FRI JUN 12 2009

TXC411-130015-
/O.CON.KSJT.TO.W.0042.000000T0000Z-090613T0015Z/
SAN SABA TX-
634 PM CDT FRI JUN 12 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SAN SABA
COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED JUST NORTHWEST OF 
ALGERITA...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  ALGERITA BY 640 PM CDT...
  HARKEYVILLE BY 650 PM CDT...
  SAN SABA BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS OR LARGER. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3111 9853 3095 9903 3139 9909 3142 9879
      3139 9876 3142 9875 3142 9872 3140 9869
      3135 9870 3136 9864 3134 9864 3130 9859
      3128 9860 3128 9862 3126 9857 3120 9856
      3116 9850
TIME...MOT...LOC 2333Z 336DEG 14KT 3125 9888

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 6:08 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 12, 6:08 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT FRI JUN 12 2009

.AVIATION...
/00Z UPDATE/
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS OVER ALL OF
WEST CENTRAL TEXAS. THUNDERSTORM ACTIVITY WILL CONTINUE OVER
SOUTHEAST PORTIONS OF THE AREA THROUGH THE NEXT SEVERAL
HOURS...BUT SHOULD REMAIN EAST OF KBBD. WILL INCLUDE MENTION OF
VCTS FOR KBBD THROUGH 02Z. SURFACE WINDS WILL BACK TO THE SOUTH
THIS EVENING AND WILL GUST TO AROUND 20 KTS TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 404 PM CDT FRI JUN 12 2009/

SHORT TERM...
RECENTLY ISSUED TORNADO WATCH #390 COVERS OUR EASTERN AND
SOUTHEASTERN COUNTIES UNTIL 11 PM. SURFACE CONVERGENCY BOUNDARY
IS ALIGNED NORTH-NORTHEAST TO SOUTH-SOUTHWEST ACROSS THAT
AREA. DRYLINE IS MIXING EAST ACROSS THE WESTERN BIG COUNTRY
AND CONCHO VALLEY...AND MAY REACH ENHANCE THE CONVERGENCE
BOUNDARY IF IT MIXES THAT FAR EAST. HAVE CHANCE POPS ACROSS
THE AREA COVERED BY THE WATCH.

EXPECT SIMILAR HIGH TEMPERATURES ON SATURDAY...GIVEN THE
STRONG THERMAL RIDGING PATTERN AND PROXIMITY OF THE UPPER
HIGH TO OUR SOUTH. HAVE SLIGHT CHANCE POP FOR OUR NORTHERN
AND WESTERN COUNTIES LATE SATURDAY AFTERNOON INTO SATURDAY
NIGHT. DRYLINE MAY MIX ADVANCE INTO OUR WESTERN COUNTIES...
AND WEAK FRONTAL BOUNDARY MAY SAG SOUTH OF THE RED RIVER
TOWARD OUR FAR NORTHERN COUNTIES. MAY ALSO HAVE A WEAK
EMBEDDED DISTURBANCE ALOFT MOVE AROUND THE NORTHERN
PERIPHERY OF THE UPPER HIGH DURING THE AFTERNOON AND EVENING.

LONG TERM...
EXPECT A HOT AND DRY PATTERN SUNDAY AND WELL INTO NEXT WEEK.
UPPER HIGH WILL BE OUR DOMINANT WEATHER FEATURE. THE GFS AND
ECMWF HAVE THE UPPER HIGH EXPANDING EAST EARLY NEXT WEEK.
THE 12Z MODELS ALSO SHOW A TREND FOR THIS UPPER HIGH
TO RETROGRADE LATER NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 76 101  75  99  74 /  20  20  20  10  10
SAN ANGELO 	 76 103  76 101  74 /  10  20  20  10   0
JUNCTION 	 77 101  77 100  74 /  30  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Jun 12, 4:36 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT FRI JUN 12 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
436 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 390 IS IN EFFECT UNTIL 11 PM FOR AREAS EAST
OF A LINE FROM ALBANY... TO EDEN... TO JUNCTION. IN ADDITION TO
THE THREAT FOR TORNADOES WITH THUNDERSTORMS THIS EVENING... VERY
LARGE HAIL AND DAMAGING WIND GUSTS TO NEAR 70 MPH WILL ALSO BE
POSSIBLE. WITH ANY THUNDERSTORMS THAT DEVELOP...DEADLY CLOUD TO
GROUND LIGHTNING WILL BE LIKELY.

ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH
OF WEST CENTRAL TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
CENTRAL TEXAS ON SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE DURING THE AFTERNOON SATURDAY. A FEW
STORMS COULD REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING
WINDS. THE AREA MOST LIKELY TO SEE THESE STORMS IS ALONG AND WEST
OF A BROWNWOOD TO OZONA LINE.

ALSO...TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES ACROSS MUCH
OF WEST CENTRAL TEXAS SATURDAY AFTERNOON. AREA RESIDENTS ARE
ENCOURAGED TO DRINK PLENTY OF FLUIDS AND LIMIT OUTDOOR ACTIVITIES
WHEN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR AREAS GENERALLY EAST OF A
LINE FROM ABILENE TO JUNCTION.

In the hours before

Special weather statement, Jun 12, 4:22 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
422 PM CDT FRI JUN 12 2009

TXZ140-122215-
BROWN TX-
422 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR BROWN
COUNTY...

AT 421 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHWEST OF BROOKESMITH...OR
ABOUT 14 MILES SOUTHWEST OF BROWNWOOD...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROOKESMITH BY 430 PM CDT
  BANGS BY 445 PM CDT
  BROWNWOOD BY 510 PM CDT
  EARLY AND ZEPHYR BY 515 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.
Local storm report, Jun 12, 4:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BROWNWOOD               31.71N 98.99W
06/12/2009  E1.00 INCH       BROWN              TX   PUBLIC

&&
Local storm report, Jun 12, 5:37 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             10 S BROWNWOOD          31.56N 98.99W
06/12/2009  E1.00 INCH       BROWN              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 377.

&&

SNAGLE
Local storm report, Jun 12, 5:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 E MAY                 31.98N 98.89W
06/12/2009  E1.00 INCH       BROWN              TX   AMATEUR RADIO

            QUARTER SIZE HAIL 2 MILES EAST OF MAY AT 545PM.

&&

SNAGLE
Special weather statement, Jun 12, 6:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 PM CDT FRI JUN 12 2009

TXZ154-155-130015-
MCCULLOCH TX-SAN SABA TX-
607 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR MCCULLOCH
AND SAN SABA COUNTIES...

AT 606 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF VOCA...OR ABOUT 9 MILES
SOUTH OF BRADY...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VOCA BY 630 PM CDT
  US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 715 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.
Local storm report, Jun 12, 6:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 N RICHLAND SPRINGS    31.34N 98.94W
06/12/2009  E0.75 INCH       SAN SABA           TX   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED BY SHERIFFS DEPUTY 5 MILES NORTH
            OF RICHLAND SPRINGS AT 615 PM.

&&

SNAGLE

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:02 PM CDTAreal Flood AdvisorySJTSan Saba3 hr
Jun 11, 9:33 PM CDTSevere Thunderstorm WarningSJTSan Saba27 min
Jun 11, 9:58 PM CDTSevere Thunderstorm WarningSJTSan Saba32 min
Jun 12, 4:38 PM CDTSevere Thunderstorm WarningSJTBrown52 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningSJTBrown46 min
Jun 12, 5:34 PM CDTSevere Thunderstorm WarningSJTBrown26 min
Jun 12, 5:52 PM CDTSevere Thunderstorm WarningSJTSan Saba53 min
Jun 12, 6:00 PM CDTTornado WarningSJTSan Saba30 min
Jun 12, 6:43 PM CDTSevere Thunderstorm WarningSJTBrown32 min
Jun 12, 6:50 PM CDTSevere Thunderstorm WarningSJTMcCulloch25 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.